Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Alli: Friend or Foe?

Posted Mar 01 2008 12:00am


The new diet pill promises 50 percent more weight loss than dieting alone but at the risk of unappealing side effects

Story by Caitlin Hogan // Photography by Stefanie Campolo

For Jane*, a Syracuse University junior, the seemingly simple choice of what to eat for lunch can be the most taxing decision of her day. While the cafeteria hotline offers a variety of options including such staples like pizza, hamburgers, and fries, Jane avoids these popular selec tions and settles for her usual tuna sandwich. Since diets and dining halls don’t have the friendliest relationship, choosing meals is a bit of a challenge for her. And although cheating with greasy foods sounds tempting, it is out of the question for Jane because she is taking the diet pill alli. Consequently, she would feel more than guilty about indulging in deep-fried delights — she would feel sick.

Alli, the only FDA-approved over the counter weight-loss drug, graced stores this past summer and simultaneously informed consumers of the challenges they would experience on the plan. Pleasantly referred to as “treatment effects,” the discomforting results of eating foods high in fat (more than 15 grams per meal) on the alli program are more commonly known as anal leakage, oily gas, and frequent loose stools. While the plan promises 50 percent more weight loss than dieting alone, the risk of uncontrollably soiling one’s pants could definitely be a discouraging fac tor for some.

“My mom bought it because it was FDA-approved, and I used to take non-approved Lipo-6 and it did nothing,” says Jane.

Determined to lose another 20 pounds, Jane committed to Alli at the end of August with the hope that the fat blocker would supplement her diet plan, which is constantly threatened by the high-calorie temptations of college life.

“It’s not like I need to avoid fatty foods; I keep them out of my diet as best I can,” Jane says. “It’s just difficult with the dining hall.”

The stress of school and the sometimes limited variety of campus cuisine plays a major role in any student’s ability to maintain a balanced diet. For Jane, shifting from a summer of working out six days a week and following a stric t meal regiment to college life has definitely hindered her weight-loss plan. “If I wasn’t at school, I feel like I’d lose more weight with alli or without it,” Jane says. “School makes it significantly difficult.”

While she is not as ac tive as she’d like to be, Jane has experienced weight-loss success, and she has managed to avoid the drug’s notorious side effects.

“Because they make you so nervous, you stay away from the foods that would make you sick,” says Jane. “I try to avoid anything that would give such side effec ts, but to be honest, if I know I’m going to eat a bad meal, I’d skip a pill.”

The pill, a reduced dosage of the prescription weight-loss drug Orlistat, works by preventing some of the body’s enzymes from breaking down one-fourth of the fat an individual consumes during a meal. The undigested fats are then naturally removed from the body as waste produc ts. Treatment effec ts become a problem when the dieter consumes a meal with a large fat content, resulting in an excess, and sometimes an uncontrollable amount of greasy bowels.

The alli philosophy — lower your fat intake, supplement with a fat blocker, exercise, and lose weight — seems like a legitimate diet plan. However, anyone who has dieted and failed before knows that following the rules is easier said than done.

When Kara*, a sophomore, started researching diet pills this summer, the buzz over alli caught her attention. “I was like, ‘I should look at this,’ but the side-effects really freaked me out,” says Kara, who is currently taking the appetite suppressant Lipozene. “Anal leakage — probably not safe. Should your body be doing that?”

While many agree avoiding the slightly disgusting treatment effects outweigh the prospect of losing weight, others consider the possibility of an uncontrollable accident to be positive.

“[The treatment effects] are good in the fac t that people actually feel a physical effect to eating a higher-fat diet,” says Dr. Lynn Brann, a registered dietician and assistant professor in the nutrition department at SU. “I think that they are going to definitely stop people from eating a high-fat diet because they are uncomfortable enough that you don’t want to have those on a regular basis.”

However, the serious consequences of consuming high-fat foods may promote cheating, or skipping pills, among individuals who cannot suppress their greasy cravings. “I could definitely see people not taking the pill if they wanted to eat an ice cream sundae or something like that,” says Brann.

According to Brann, people who completely remove foods high in fat from their diets are setting themselves up for failure because they are more likely to crave those foods. While she does not recommend habitually skipping the pill to indulge in fatty foods, she does understand the occasional break. “In my opinion, it’s probably okay once and awhile because everyone should be allowed to have food in moderation,” Brann says.
Moderate caloric intake and consistent physical activity are both ideals that alli promotes and Brann agrees with. However, while the public is worried about the unpleasant side-effects, Brann is more concerned the drug will be used without proper nutritional counseling.

“I have some reservations about it in terms of it being over-the-counter, because I think that it’s really designed for people who are in an overweight category and need that extra push for them to lose weight,” says Brann. “I fear people will use it when they really don’t need it or they may have a health condition that may be a factor with that.”

While the makers of alli do outline nutritional information in their literature and recommend consulting a physician about an appropriate diet plan, the drug is still available without a prescription, making these suggestions impossible to enforce.

One negative point that has been raised about the new fat blocker is that while it targets the fat which leads to weight gain, it also removes beneficial unsaturated fats and the fat-soluble vitamins A, D, E, and K. According to Brann, the effect of alli on these nutrients is something that will need to be examined over time. A deficiency in any of these substances is a serious concern, which is why she strongly suggests that anyone taking alli consult a dietician who can analyze and plan their diet. She feels that alli should only be used to help lose weight in order to improve health, but never for cosmetic reasons.

“I would never advocate for this as an extra because you are still taking a medication,” says Brann. “I would be a little bit cautious to say that even a little bit overweight college students should take it because it is an over-the-counter medication and if you could do that without using a medication I think it would be better.”
While more professionals may agree with Brann, alli is available for anyone to purchase, regardless of their weight-loss intentions. Jane, who has already lost 30 pounds, plans to continue with the diet pill by buying another month’s supply.

Post a comment
Write a comment:

Related Searches